Flux Hamiltonians, Lie algebras, and root lattices with minuscule decorations

R. Shankar, F. J. Burnell, Shivaji Lal Sondhi

Research output: Contribution to journalArticlepeer-review

3 Scopus citations


We study a family of Hamiltonians of fermions hopping on a set of lattices in the presence of a background gauge field. The lattices are constructed by decorating the root lattices of various Lie algebras with their minuscule representations. The Hamiltonians are, in momentum space, themselves elements of the Lie algebras in these same representations. We describe various interesting aspects of the spectra, which exhibit a family resemblance to the Dirac spectrum, and in many cases are able to relate them to known facts about the relevant Lie algebras. Interestingly, various realizable lattices such as the kagomé and pyrochlore can be given this Lie algebraic interpretation, and the particular flux Hamiltonians arise as mean-field Hamiltonians for spin-1/2 Heisenberg models on these lattices.

Original languageEnglish (US)
Pages (from-to)267-295
Number of pages29
JournalAnnals of Physics
Issue number2
StatePublished - Feb 2009

All Science Journal Classification (ASJC) codes

  • General Physics and Astronomy


  • Flux phases
  • Large N Heisenberg model
  • Lattice gauge theory
  • Lie algebras
  • Quantum magnetism


Dive into the research topics of 'Flux Hamiltonians, Lie algebras, and root lattices with minuscule decorations'. Together they form a unique fingerprint.

Cite this